Adderall Addiction: Symptoms, Signs & Side Effects

Adderall is a brand-name stimulant drug. It is prescribed primarily for the treatment of attention-deficit/hyperactivity disorder (ADHD) in adults and children but is sometimes also prescribed to treat narcolepsy. Along with brand-name Adderall, the drug is available in generic versions. Adderall combines amphetamine and dextroamphetamine.

When used as prescribed by someone with ADHD, the effects of Adderall include promoting calm and improving focus. However, Adderall is also a drug of abuse, and it can lead to addiction and dependence. Adderall is available in standard release versions, with effects typically lasting from four to six hours. There are also extended-release versions of Adderall that are designed to last for up to 12 hours.

Symptoms of Adderall Abuse

Adderall has a stimulating effect on the central nervous system. When someone without ADHD uses Adderall, they may experience increased energy, euphoria or other pleasurable feelings. Adderall can improve focus, increase wakefulness and decrease appetite. These are some of the reasons why a person might abuse Adderall. Even though Adderall is a controlled substance, people often obtain the drug from friends and family who have a prescription.

Adderall abuse symptoms can occur when someone uses the drug either outside of how they’re instructed to by a medical professional or without a prescription. Symptoms of Adderall abuse could include taking a higher dose than prescribed or taking doses more often than directed. People who misuse Adderall may try to buy it from someone without a prescription. They might also snort or inject the drug to get a faster and more powerful high from it.

Someone who abuses Adderall might stay awake for long periods of time. They may seem social, excited and talkative. They may not eat or sleep for extended periods. These effects are often why younger people abuse Adderall.

Get The Care You Need

Let Us Help You

407.680.1226

For example, college students and young professionals are among the most frequent Adderall abusers because the drug helps them stay awake and study or work. They might falsely believe that Adderall helps increase their school or work performance.

Adderall abuse symptoms don’t necessarily indicate addiction. However, abusing a drug like Adderall can make addiction and dependence more likely. The reason the side effects of Adderall abuse can include things like euphoria and energy is because it triggers a flood of dopamine into a person’s central nervous system.

Side Effects of Adderall

When someone uses Adderall as prescribed to treat ADHD, the side effects are usually minimal. However, side effects of Adderall tend can be severe when someone abuses the drug. Some of the side effects of Adderall include:

  • Weight loss
  • Nervousness
  • Dizziness
  • Headache
  • Stomach pain
  • Decreased appetite
  • Nausea, constipation or diarrhea
  • Restlessness
  • Loss of interest in sex

Some of the more serious Adderall symptoms and side effects can include:

  • Seizures
  • Chest pain
  • Breathing problems
  • Fainting
  • Weakness or numbness
  • Changes in vision
  • Hallucinations
  • Delusions
  • Aggression
  • Severe rashes
  • Problems swallowing or talking
  • Changes in heartbeat

Side Effects of Long-Term Adderall Abuse

The longer someone abuses Adderall, the more likely that the symptoms and side effects of the drug become severe. Adderall speeds up many of the body’s essential functions, including blood pressure and heart rate.

Over-time, long-term Adderall abuse can cause serious cardiac problems that might include an increased likelihood of a heart attack. The risk of cardiac problems is especially high in people who have pre-existing heart problems, but it can occur in anyone who is a long-term Adderall abuser. Addiction is also considered a long-term side effects of Adderall.

If someone frequently abuses Adderall, they are at an increased risk of having either new or worsening symptoms of certain mental health issues. For example, aggression and hostility can occur. There have also been reports of symptoms of bipolar disorder developing.

The Food and Drug Administration warns people that the long-term use of ADHD drugs can also cause symptoms of psychosis. Over time, Adderall abuse can also lead to damage to the brain and other organs in the body.

Signs of Adderall Addiction

Adderall abuse is a contributor to Adderall addiction. Adderall is classified as a Schedule II controlled substance in the United States. This means that it’s believed to have an addiction potential associated with its use.

Signs of Adderall addiction can include:

  • The continued use of Adderall even when there are negative physical symptoms
  • Using Adderall even when you want to stop
  • Trying unsuccessfully to cut down on Adderall or stop using it
  • Feeling strong cravings to use Adderall
  • The feeling of being unable to function or perform without it
  • Creating stashes or supplies of Adderall
  • Neglecting other interests or responsibilities to use Adderall
  • Developing a tolerance and needing higher doses to achieve the desired effects

Signs of an Adderall Overdose

While some of the negative effects of Adderall take time to develop and appear, some can occur in the short-term. For example, it is possible to overdose on Adderall. While it’s possible to overdose on Adderall alone, the risk of overdosing is higher if it’s combined with other drugs.

The usual prescribed dosage of Adderall is typically anywhere from 5 to 60 mg. Every person’s body chemistry is different, however. Sometimes even taking a dosage within this range could cause harmful outcomes. Adderall overdose symptoms can include:

  • Headache
  • Confusion
  • Nausea and vomiting
  • Breathing fast
  • Stomach pain
  • Hyperactivity

Severe Adderall overdose symptoms can include:

  • Panic
  • Hallucinations
  • Fever
  • Aggression
  • Tremors
  • Hypertension
  • Heart attack
  • Death

If someone takes Adderall in combination with certain antidepressant medications, they may experience something called serotonin syndrome. Serotonin syndrome can include symptoms like nausea, vomiting, irregular heartbeat, changes in blood pressure, convulsions, coma or death.

If you believe you or someone else is experiencing Adderall overdose symptoms, it’s important to get emergency help right away. If you’re concerned about your own use of Adderall or someone else’s Adderall use, contact The Recovery Village.